Alert archive / Iowa / River Flood Warnings in 2007

River Flood Warning 54, NWS Quad Cities, IA

August 25, 2007Jones County, Linn County, Iowa

NWS Quad Cities, IA issued this river flood warning at Aug 25, 2007, 10:48 AM CDT for Jones County, Linn County, Iowa. It took effect at Aug 27, 2007, 1:00 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Aug 25, 2007, 10:48 AM CDT (15:48 UTC)
In effect from
Aug 27, 2007, 1:00 AM CDT
Expired
Aug 30, 2007, 8:16 PM CDT
In force
4 days
Issued by
NWS Quad Cities, IA
Flood severity
Moderate

Counties Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wapsipinicon River at Anamosa Shaw Rd (ANSI4).

Action stage
13 ft
Minor stage
14.5 ft
Moderate stage
18 ft
Major stage
21.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05421740, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Aug 25, 3:24 AM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Aug 25, 3:24 AM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 AM CDT SAT AUG 25 2007

.SYNOPSIS...
SURFACE FRONT WAS BISECTING THE AREA AT 07Z...ROUGHLY FROM FREEPORT
SW THROUGH CENTRAL CWA JUST EAST OF MS RIVER TO KEOKUK. SHOWERS AND
OCCASIONAL ISOLATED THUNDERSTORMS CONTINUED ALONG AND AHEAD OF THIS
BOUNDARY...MOST NUMEROUS AT SOUTHERN END IN W CENTRAL IL WHERE UPPER
LEVEL SHORTWAVE EMBEDDED IN LARGER UPPER TROUGH WAS PROVIDING
ENHANCED LIFT. MAIN UPPER TROUGH AT 00Z WAS ANALYZED FROM WESTERN IA
TO OK WITH WEAKER SHORTWAVE UPSTREAM IN DAKOTAS. THE BAROCLINIC AXIS
AT H8 STRETCHED FROM LOWER MI...THROUGH NORTHERN IL TO THE OK
PANHANDLE.
&&

.SHORT TERM...TODAY AND TONIGHT...
COLD FRONT FINALLY PUSHES SE OF AREA TODAY WITH PERIOD OF NW FLOW
AND HIGH PRESSURE BUILDING IN FROM NORTHERN PLAINS PROVIDING MUCH
DRIER AIRMASS AND END TO WET WEEK. WILL KEEP LOW CHANCE POPS FOR
EARLY THIS MORNING IN THE EAST FOR SHOWERS OCCURRING ALONG THE
BOUNDARY THAT MAY GET ADDITIONAL ENHANCEMENT ESPECIALLY ALONG
NORTHERN END FROM SHORTWAVE MOVING INTO WI. ON-GOING SHOWERS ALONG
HWY 34 HAVE BEEN PRODUCING RAINFALL AMOUNTS AS HIGH AS A QUARTER TO
HALF INCH OVERNIGHT...BUT ARE PROGRESSING EAST AND SHOULD BE OUT OF
THE AREA BY 5 AM. WILL GO AHEAD AND DROP THE REMAINING FLASH FLOOD
WATCH IN THE SOUTH WITH THE MORNING PACKAGE.

FORECAST AREA WILL BE UNDER MID LEVEL SUBSIDENCE BEHIND UPPER LEVEL
TROUGH...WITH HIGH PRESSURE AT SURFACE BUILDING INTO AREA TONIGHT.
WET GROUND AND WEAK MIXING SHOULD LIMIT WARMING AND KEPT HIGHS AT
LOWER END OF GUIDANCE IN MID 70S TO AROUND 80. TONIGHT...CHALLENGE
WILL BE HOW MUCH THE MOIST CONDITIONS CAN MODIFY THE INCOMING
AIRMASS CONTAINING DEWPOINTS IN THE 50S. TRENDED LOWS CLOSER TO
WARMER NAM NUMBERS...WITH MID 50S NORTH TO AROUND 60 OVER THE SOUTH.
CLEAR SKIES...WET GROUND AND LIGHT WINDS WILL LIKELY RESULT IN
FOG...AND FOR NOW WENT WITH PATCHY WORDING IN FORECAST/GRIDS.
..SHEETS..

&&

.LONG TERM...SUNDAY THROUGH FRIDAY...
QUIET WX WILL BE OVER THE REGION LATE IN THE WEEKEND WITH UPPER TROF
WELL TO THE EAST OF AREA AND A FLAT UPPER RIDGE SITTING OVER THE
ROCKIES.  THE SURFACE RIDGE WILL MOVE EAST OF THE ARE SUNDAY
ALLOWING SLY FLOW TO DEVELOP OVER THE CWA BY MONDAY.  BOTH THE NAM
AND THE GFS WERE SHOWING SOME LIGHT PCPN DEVELOPING OVER THE WRN CWA
WITH THE H8 MOISTURE RTN.  HAVE OPTED TO KEEP THE CST DRY FOR NOW
THINKING THAT THIS MAY END UP AMOUNTING TO SOME VIRGA AS SEALY LOW
LEVEL FLOW REINFORCES THE DRY AIR NEAR THE SFC. TEMPS WILL REBOUND
ON MONDAY AS H8 THERMAL RIDGE MOVES OVER THE CWA AND SLY SFC FLOW
INCREASES ALLOWING FOR DEEPER MIXING HAD OF THE COLD FRONT MOVING
THROUGH THE PLAINS. WE SHOULD SEE TEMPS TOPPING OUT IN THE MID 80S
TO LOW 90S.  FOR THE MIDWEEK PASSAGE OF THE COLD FRONT...HAVE
CONTINUED TO STAY WITH THE SLOWER ECMWF SOLUTION...WHICH BRINGS THE
FRONT THROUGH EARLY WEDNESDAY. THE NAM AND THE GFS ARE NOT TOO
EXCITED ABOUT PCPN OVER THE CWFA WITH THE PASSAGE OF THE FRONT.
BOTH MODELS BREAK OUT ONLY SOME LIGHT QPF.  THE MAY BE PARTIALLY DUE
TO THE WARM MID LEVELS PROGGED OVER THE AREA BY MID WEEK.   HAVE
KEPT POPS IN THE LOW CHANCE CATEGORY BECAUSE OF THE POSSIBLE CAP
ISSUES AND ALSO WITH THE UNCERTAINTY ABOUT THE TIMING OF THE FRONT.
NO CHANGES WERE MADE TO THE FORECAST PAST WEDNESDAY.  HOWEVER...THE
GOING CST LOOKS ON TRACK AS WEAK NW FLOW SETS UP OVER THE REGION.
THIS SHOULD BRING ANOTHER PERIOD OF DRY WEATHER TO THE AREA FOR THE
END OF THE WEEK.   ...DLF...

&&

.AVIATION...
COLD FRONT WILL CONTINUE MAKING ITS WAY SE ACROSS NORTHERN AND W
CENTRAL IL THIS MORNING WITH HIGH PRESSURE OVER DAKOTAS SLIDING EAST
INTO GREAT LAKES AND MID MS VALLEY SUN BY SUNDAY MORNING. LINGERING
LOW LEVEL MOISTURE BEHIND THE DEPARTING FRONT WILL RESULT IN AREAS
OF MVFR FOG THIS MORNING...WITH VISIBILITIES POSSIBLY AS LOW AS 3
MILES UNTIL 8 AM. OTHERWISE...MID LEVEL CLOUDS FROM 6 TO 10 KFT WILL
GIVE WAY TO MAINLY CLEAR SKIES AS HIGH PRESSURE APPROACHES. MVFR FOG
IS EXPECTED TO DEVELOP OVERNIGHT...WITH POTENTIAL FOR PATCHY IFR FOG
DUE TO WET GROUND CONDITIONS.  ..SHEETS..

&&
.HYDROLOGY...
THE RAIN THAT FELL OVERNIGHT HAS AMOUNTED TO AS MUCH AS A QUARTER TO
ONE HALF INCH...GENERALLY ALONG THE MS RIVER SOUTH OF INTERSTATE
80.  THE OVERNIGHT RAINFALL FELL OVER A SEVERAL HOUR PERIOD AND
SHOULD HAVE LITTLE IMPACT ON THE CURRENT FLOODING SITUATION. NO
ADDITIONAL RAIN IS EXPECTED OVER THE AREA FOR THE REST OF THE
WEEKEND AND EARLY NEXT WEEK. THE DRY WEATHER WILL GIVE RIVERS A
CHANCE TO RECOVER FROM THE RECENT BOUT OF HEAVY RAIN.   OUR LATEST
INFORMATION SHOWS THAT THE TRIBUTARIES IN SOUTHEAST IOWA AND
NORTHEAST MISSOURI INCLUDING THE SKUNK...NORTH SKUNK...ENGLISH AND
FOX RIVERS HAVE EITHER CRESTED ALREADY OR ARE NEAR CREST...AND
SHOULD CREST BY THIS EVENING. CRESTS ON THE CEDAR AND WAPSIPINICON
RIVERS IN EAST CENTRAL IOWA SHOULD OCCUR BY SUNDAY OR MONDAY WHILE
THE LOWER PORTIONS OF THE IOWA RIVER WILL REMAIN NEAR CREST THROUGH
MUCH OF THE UPCOMING WEEK.  MAJOR FLOODING IS STILL EXPECTED ALONG
THE ROCK RIVER FROM JOSLIN THROUGH MOLINE.  CURRENT INFORMATION
SHOWS THE ROCK RIVER WILL BE CRESTING AT THESE LOCATIONS MONDAY
AFTERNOON. ON THE MAINSTEM OF THE MISSISSIPPI RIVER...MINOR TO
MODERATE FLOODING IS STILL EXPECTED DURING THE NEXT SEVERAL DAYS
FROM THE QUAD CITIES SOUTH THROUGH GREGORY LANDING ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/DLF
Hazardous weather outlook, Aug 25, 5:25 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT ALONG
AND NORTH OF HIGHWAY 20 IN EASTERN IOWA. ANY STORMS THAT DEVELOP ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA TUESDAY NIGHT AND
WEDNESDAY.  IT IS TO EARLY TO ASSES THE SEVERE WEATHER POTENTIAL OF
THESE THUNDERSTORMS. HOWEVER IT DOES APPEAR THAT THERE MAY BE A
THREAT OF LOCALLY HEAVY RAIN TUESDAY NIGHT...GENERALLY NORTH OF
HIGHWAY 30 IN EAST CENTRAL IOWA.

MODERATE TO MAJOR FLOODING IS EXPECTED ALONG THE ROCK RIVER FROM
COMO TO THE MISSISSIPPI RIVER AT MOLINE BY TUESDAY. MINOR TO
MODERATE FLOODING WILL OCCUR EARLY THIS WEEK ON PARTS OF THE
WAPSIPINICON...CEDAR...IOWA...SKUNK AND PECATONICA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:46 PM CDTRiver Flood AdvisoryDVNBenton, Linn23 hr
Aug 25, 10:48 AM CDTRiver Flood WarningDVNBuchanan, Linn33 hr
Aug 25, 11:27 AM CDTRiver Flood AdvisoryDVNMuscatine, Scott4 days
Aug 25, 11:27 AM CDTRiver Flood AdvisoryDVNLouisa, Muscatine3 days
Aug 25, 11:27 AM CDTRiver Flood AdvisoryDVNLouisa, Muscatine4 days
Aug 25, 11:46 AM CDTRiver Flood AdvisoryDVNHenry, Rock Island17 hr

Nearby

River Flood Warnings in Iowa, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.